Nebraska, 2014

Hail in Nebraska, May 30, 2014

May 30, 2014 · NWS LBF · 1 event in 1 county or zone

A line of storms that developed across eastern Colorado and the Nebraska panhandle moved into western Nebraska. The storms weakened while moving east with an isolated severe episode that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of storms that developed across eastern Colorado and the Nebraska panhandle moved into western Nebraska. The storms weakened while moving east with an isolated severe episode that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 10:54 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, May 30, 10:54 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1254 PM CDT FRI MAY 30 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT FRI MAY 30 2014

TODAY AND TONIGHT...A SUBTROPICAL MOISTURE PLUME FROM THE
REMNANTS OF HURRICANE AMANDA MOVES EAST INTO WRN NEB THIS AFTN.
THE HRRR IS LIGHTING UP THIS AREA WITH SCATTERED TSTMS FROM 19Z
ON. THIS MAY BE AN HOUR OR TWO TOO FAST. MEANWHILE THE RAP SHOWS
K INDICES OVER 40C AND A STORM MOTION AROUND 200 DEGREES AT 8
KTS. LOCALLY HEAVY RAINFALL WOULD APPEAR POSSIBLE ACROSS SHERIDAN
COUNTY. 3 HOUR FLOOD GUIDANCE IS AROUND 2 INCHES SUGGESTING SOME
POTENTIAL FOR LOCAL FLOODING. NO FLOOD WATCH WILL BE ISSUED WITH
THIS FORECAST BUT HEAVY RAIN WORDING IS IN PLACE IN THIS GENERAL
AREA.

THE MOISTURE PLUME ADVANCES EAST A BIT OVERNIGHT BUT MORE
IMPORTANT THE SFC FRONT SAGS SOUTH AND EAST TO NEAR KVTN-KIML AND
MOISTURE WILL POOL BEHIND THIS FRONT IN CONJUNCTION WITH THE
MOISTURE PLUME ALOFT. THUS TSTM COVERAGE SHOULD INCREASE THIS
AFTN AND REMAIN FAIRLY ROBUST OVERNIGHT ACROSS WRN NEB.

THE SEVERE WEATHER CONCERN COVERS MAINLY SHERIDAN COUNTY WHERE
BULK SHEAR INCREASES TO AROUND 30 KTS. THE RAP AND NAM SUGGESTED
THE BETTER CHANCE FOR SEVERE STORMS WOULD BE JUST EAST OF THE
BLACK HILLS AND THEN SOUTH INTO SHANNON COUNTY SD.

THE TEMPERATURE FORECAST IS LITTLE CHANGED FROM THE PREVIOUS
FORECAST. SOUTHEAST WINDS ARE EXPECTED TO LIMIT VERTICAL MIXING
AND HOLD HIGHS DOWN IN THE 80S AHEAD OF THE FRONT. THE RAP AND
HRRR SHOW A DRIER SOUTHEAST FLOW WITH DEEPER MIXING AND HIGHS
NEAR 90 AND THESE MODELS BLENDED WITH THE REST PRODUCES A FCST
FOR HIGHS IN THE UPPER 80S TODAY.

LOWS TONIGHT FALL INTO THE LOWER 60S AHEAD OF THE FRONT WITH 50S
BEHIND THE FRONT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 352 AM CDT FRI MAY 30 2014

UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS TO THE EAST COAST BY
THE END OF THE WEEKEND AS A TROUGH PUSHES ACROSS THE NORTHERN
ROCKIES. A SECOND TROUGH MOVES ACROSS THE ROCKIES AGAIN BY
MIDWEEK. THIS WILL RESULT IN AN ACTIVE WEEKEND WITH UNSETTLED
WEATHER CONTINUING INTO MID WEEK.

SEVERAL MID LEVEL DISTURBANCES WILL SLIDE ACROSS THE AREA WITH
STORMS EXPECTED TO FIRE WITH EACH WAVE. ON SATURDAY A WAVE WILL
BE CROSSING THE AREA DURING THE DAY WITH A SECONDARY WAVE
ENTERING FROM THE WEST LATE. A BRIEF DRY SLOW WILL ALLOW FOR A
FEW BREAKS IN THE CLOUDS DURING THE DAY. THE SECONDARY WAVE WILL
ARRIVE LATE WITH A LOW LEVEL JET OF 30 TO 35 KTS TO SUSTAIN
ACTIVITY OVERNIGHT.

POSSIBLE BREAK IN ACTION SUNDAY MORNING AS THE ATMOSPHERE GETS
READY FOR THE NEXT WAVE LATER IN THE DAY. FLOW BECOMES A LITTLE
MORE ZONAL...COMPARED TO THE SW FLOW FOR SATURDAY. MOISTURE IS
GOOD WITH PWATS INCREASING TO 1.50 TO AS HIGH AS 1.75 AHEAD OF
THE WAVE. THE GOOD MOISTURE WILL COMBINE WITH THE ADDED SHEAR
FROM THE MID LEVEL FLOW BEING A LITTLE MORE WESTERLY AND TEMPS
INTO THE 80S WITH EARLY SUN. THIS SETS THE STAGE FOR STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP. MODELS STRUGGLING WITH THE
PLACEMENT OF THE SURFACE BOUNDARY/LOW...WITH A GENERALLY
CONSENSUS OF THE LOW TO BE IN EASTERN COLORADO OR WESTERN
KANSAS...SW OF THE CWA. THE SEVERE WEATHER WILL NOT BE THE ONLY
CONCERN...AS STORMS SHOULD BE GOOD RAIN PRODUCERS WITH LOCALLY
HEAVY RAIN.

SUNDAY NIGHT INTO MONDAY WILL BE A BRIEF BREAK IN THE ACTION AS
THE NEXT WAVE ARRIVES MONDAY AFTERNOON INTO MONDAY NIGHT. THE
TRAIN OF WAVES CONTINUES AS THE NEXT UPPER LEVEL TROUGH PUSHES
ACROSS THE ROCKIES. WHILE POPS ARE IN EVERY PERIOD IN THE
EXTENDED...THERE SHOULD BE SOME BREAKS IN THE ACTION...AND EVEN
SOME CLEARING. ALTHOUGH THE BREAKS MAYBE SHORT LIVED AND TIMING
THEM IS DIFFICULT THIS FAR OUT. AS FOR TEMPS...MORE SEASONAL
TEMPS WITH HIGHS MID 70S TO THE LOWER 80S...WHICH IS CLOSE TO
NORMAL FOR THE FIRST WEEK OF JUNE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1250 PM CDT FRI MAY 30 2014

A DISTURBANCE WILL MOVE NORTHEAST ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT...WITH THUNDERSTORMS BECOMING MORE NUMEROUS
THIS EVENING ACROSS MOST OF WESTERN NEBRASKA. ACTIVITY WILL TRY TO
PUSH TOWARD THE CENTRAL PART OF THE STATE OVERNIGHT. CONFIDENCE IS
HIGH ENOUGH TO CARRY TSRA IN THE KLBF TAF...BUT LOWER AT KVTN SO
OPTED FOR VCTS. VFR WILL BE THE RULE...BUT MVFR OR IFR MAY BE
EXPERIENCED IN AND NEAR THUNDERSTORM ACTIVITY. WINDS WILL BE
GENERALLY BE SOUTHEAST AT 5 TO 15 KTS...BUT VARIABLE AND GUSTY
NEAR ANY STORM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM...MASEK
AVIATION...TAYLOR
Hazardous weather outlook, May 30, 9:31 AM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1131 AM CDT FRI MAY 30 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-311630-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1131 AM CDT FRI MAY 30 2014 /1031 AM MDT FRI MAY 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MOST
OF WESTERN AND NORTH CENTRAL NEBRASKA. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT AN ISOLATED STRONG OR SEVERE CANNOT BE RULED
OUT. THIS STRONGER STORM POTENTIAL WOULD BE FOR AREAS MAINLY ALONG
AND WEST OF A LINE FROM VALENTINE TO NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY SATURDAY THROUGH THURSDAY.
BETTER CHANCES APPEAR TO BE SUNDAY...AND AGAIN TUESDAY INTO
WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
SUNDAY...WHEN AN ACTIVE SEVERE WEATHER DAY IS EXPECTED. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...BUT ISOLATED TORNADOES
CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN IS POSSIBLE DUE TO A
MOIST ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR
TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, May 30, 11:57 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT FRI MAY 30 2014

NEZ004-023-094-301945-
GRANT NE-SHERIDAN NE-WESTERN CHERRY NE-
1257 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
SOUTHEASTERN SHERIDAN AND NORTHWESTERN GRANT COUNTIES UNTIL 145 PM
MDT...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BINGHAM...OR 35 MILES NORTHWEST OF
ARTHUR...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BINGHAM...
  FINNEGAN LAKE...
  WATSON LAKE...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 125 AND 138.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 30, 12:25 PM MST
Where
Sheridan County, 7.67 mi N of Bingham
Measured
0.88 in hail
Reported by
Public
Coordinates
42.130, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516175.